New Approximation for Minimum-Weight Routing Backbone in Wireless Sensor Network

  • Ning Zhang
  • Incheol Shin
  • Bo Li
  • Cem Boyaci
  • Ravi Tiwari
  • My T. Thai
Part of the Lecture Notes in Computer Science book series (LNCS, volume 5258)


Our problem formulation is as follows. Given a weighted disk graph G where the weight of edge represents the transmission energy consumption, we wish to determine a dominating tree T of G such that the total weight of edges in T is minimized. To the best of our knowledge, this problem have not been addressed in the literature. Solving the dominating tree problem can yield a routing backbone for broadcast protocols since: (1) each node does not have to construct their own broadcast tree, (2) utilize the virtual backbone to reduce the message overhead, and (3) the weight of backbone is minimized.

Our contributions to this problem is multi-fold: First, the paper is the first to study this problem, prove the hardness of this problem and propose an approximation framework. Second, we present a heuristic to approximate the solution with low time complexity. Third, a distributed algorithm is provided for practical implementation. Finally, we verify the effectiveness of our proposal through simulation.


Dominating Tree Approximation Algorithm General Graph Distributed Algorithm Time Complexity Wireless Sensor Network 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Karp, R.M.: Reducibility among combinatorial problems. In: Miller, R.E., Tatcher, J.W. (eds.) Complexity of Computer Computations, pp. 85–103. Plenum, NewYork (1972)CrossRefGoogle Scholar
  2. 2.
    Garey, M.R., Johnson, D.S.: Computers and Intractability. A guide to the Theory of NP-completeness. Freeman, New York (1979)zbMATHGoogle Scholar
  3. 3.
    Leiserson, C.E., Rivest, R.L., Cormen, T.H., Stein, C.: Introduction to Algorithms. MIT Press and McGraw-Hill Book Company (1976)Google Scholar
  4. 4.
    Rappaport, T.S.: Wireless communications: principles and practice. Prentice-Hall, Englewood Cliffs (1996)zbMATHGoogle Scholar
  5. 5.
    Kim, B., Yang, J., Zhou, D., Sun, M.: Energy-Aware Connected Dominating Set Construction in Mobile Ad Hoc Networks. In: Proc. 14th International Conference on Computer Communications and Networks, pp. 229–234 (2005)Google Scholar
  6. 6.
    Wu, J., Dai, F., Gao, M., Stojmenovic, I.: On Calculating Power-Aware Connected Dominating Sets for Efficient Routing in Ad Hoc Wireless Networks. Journal of Communications and Networks 4(1), 1–12 (2002)Google Scholar
  7. 7.
    Agarwal, M., Cho, J.H., Gao, L., Wu, J.: On Calculating Connected Dominating Set for Efficient Routing in Ad Hoc Wireless Networks. In: Proc. of the 3rd Int’l Workshop on Discrete Algorithms and Methods for Mobile Computing and Commun., pp. 7–14 (1999)Google Scholar
  8. 8.
    Ambühl, C., Erlebach, T., Mihalák, M., Nunkesser, M.: Constant-factor Approximation for Minimum-weight (Connected) Dominating Sets in Unit Disk Graphs. In: Díaz, J., Jansen, K., Rolim, J., Zwick, U. (eds.) APPROX 2006 and RANDOM 2006. LNCS, vol. 4110, pp. 3–14. Springer, Heidelberg (2006)CrossRefGoogle Scholar
  9. 9.
    Arkin, E.M., Halldorssom, M.M., Hassin, R.: Approximating the tree and tour covers of a graph. Inform. Process. Lett. 47, 275–282 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Fujito, T.: On approximability of the independent/connected edge dominating set problems. Inform. Process. Lett. 79(6), 261–266 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Fujito, T.: How to Trim an MST: A 2-Approximation Algorithm for Minimum Cost Tree Cover. In: ICALP (1), pp. 431–442 (2006)Google Scholar
  12. 12.
    Charikar, M., Chekuri, C., Cheung, T., Dai, Z., Goel, A., Guha, S., Li, M.: Approximation Algorithms for Directed Steiner Tree Problems. Journal of Algorithms 33, 73–91 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Gallager, R.G., Humblet, P.A., Spira, P.M.: A Distributed Algorithm for Minimum-Weight Spanning Trees. ACM TOPLAS 5(1), 66–77 (1983)CrossRefzbMATHGoogle Scholar
  14. 14.
    Lindgren, A., Doria, A., Schelen, O.: Poster Probabilistic routing in intermittently connected networks. In: Proc. MobiHoc 2003 (June 2003)Google Scholar
  15. 15.
    Jain, S., Fall, K., Patra, R.: Routing in a delay tolerant network. In: Proc. ACM SIGCOMM 2004 (September 2004)Google Scholar
  16. 16.
    Ghosh, J., Ngo, H.Q., Yoon, S., Qiao, C.: On a Routing Problem within Probabilistic Graph. In: Proc. INFOCOM 2007 (May 2007)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2008

Authors and Affiliations

  • Ning Zhang
    • 1
  • Incheol Shin
    • 1
  • Bo Li
    • 1
  • Cem Boyaci
    • 1
  • Ravi Tiwari
    • 1
  • My T. Thai
    • 1
  1. 1.Dept. of Computer and Information Science and EngineeringUniversity of FloridaGainesville

Personalised recommendations